Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 77, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 7:20 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 70 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 7:20 AM CDT (12:20 UTC)
- Expired
- Aug 10, 2020, 8:30 AM CDT
- In force
- 70 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:34 AM CDT | TSTM WND GST 49 | Camp Douglas, WI | AWOS STATION KVOK VOLK FIELD. |
| Aug 10, 7:48 AM CDT | TSTM WND DMG | 5 Sw New Rome, WI | LAW ENFORCEMENT REPORTED A TREE DOWN IN ARMENIA TOWNSHIP. |
| Aug 10, 8:03 AM CDT | TSTM WND DMG | 2 N Friendship, WI | LAW ENFORCEMENT REPORTED A TREE DOWN NEAR 13TH DRIVE AND CYPRESS DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
543
WUUS53 KARX 101220
SVRARX
WIC001-057-101330-
/O.NEW.KARX.SV.W.0077.200810T1220Z-200810T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
720 AM CDT Mon Aug 10 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Juneau County in central Wisconsin...
Adams County in central Wisconsin...
* Until 830 AM CDT.
* At 720 AM CDT, severe thunderstorms were located along a line
extending from 11 miles south of Shortville to 15 miles northwest
of Necedah to 6 miles southeast of Tomah, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
New Lisbon around 735 AM CDT.
Necedah around 740 AM CDT.
Dellwood around 745 AM CDT.
Friendship, Adams and New Rome around 755 AM CDT.
Other locations impacted by these severe thunderstorms include New
Miner, Highways 13 And 21, County Roads G And O, County Roads G And
M, Highway 13 And County E, County Roads C And G and Buckhorn State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 9031 4425 9031 4425 8960 4380 8960
TIME...MOT...LOC 1220Z 272DEG 44KT 4434 9047 4412 9035 4395 9039
HAIL...1.00IN
WIND...60MPH
$$
CA4 follow-up statements
114
WWUS53 KARX 101239
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
739 AM CDT Mon Aug 10 2020
WIC001-057-101330-
/O.CON.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Juneau WI-Adams WI-
739 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR JUNEAU AND ADAMS COUNTIES...
At 738 AM CDT, severe thunderstorms were located along a line
extending from near Babcock to near Necedah to New Lisbon, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. These storms have a history of producing
wind gusts near 60 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Dellwood around 750 AM CDT.
Friendship, Adams and New Rome around 800 AM CDT.
Other locations impacted by these severe thunderstorms include New
Miner, Highways 13 And 21, County Roads G And O, County Roads G And
M, Highway 13 And County E, County Roads C And G and Buckhorn State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 9031 4425 9031 4425 8960 4380 8960
TIME...MOT...LOC 1238Z 274DEG 39KT 4433 9020 4405 9009 4389 9018
HAIL...1.00IN
WIND...60MPH
$$
CA344
WWUS53 KARX 101302
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
802 AM CDT Mon Aug 10 2020
WIC057-101309-
/O.CAN.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Juneau WI-
802 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR JUNEAU COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4385 8993 4387 8996 4391 8998 4392 8995
4399 8996 4401 9001 4402 9000 4409 9003
4412 9001 4413 8997 4417 8997 4415 8993
4418 8993 4418 8990 4419 8993 4422 8993
4423 8989 4425 8990 4425 8960 4380 8960
TIME...MOT...LOC 1259Z 272DEG 34KT 4432 8992 4404 8981 4388 8990
$$
WIC001-101330-
/O.CON.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Adams WI-
802 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR ADAMS COUNTY...
At 759 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of New Rome to near Friendship to 6
miles southwest of Adams, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. These storms have a history of producing
wind gusts near 60 mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Adams County, including the following locations... The Town Of
Quincy, Highways 13 And 21, County Roads G And O, County Roads G And
M, Highway 13 And County E, County Roads C And G and Lake Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 8993 4387 8996 4391 8998 4392 8995
4399 8996 4401 9001 4402 9000 4409 9003
4412 9001 4413 8997 4417 8997 4415 8993
4418 8993 4418 8990 4419 8993 4422 8993
4423 8989 4425 8990 4425 8960 4380 8960
TIME...MOT...LOC 1259Z 272DEG 34KT 4432 8992 4404 8981 4388 8990
HAIL...1.00IN
WIND...60MPH
$$
CA884
WWUS53 KARX 101320
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
820 AM CDT Mon Aug 10 2020
WIC001-101330-
/O.CON.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Adams WI-
820 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN ADAMS COUNTY...
At 819 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Plainfield to 11 miles west of
Wautoma to near Westfield, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. These storms have a history of blowing
down trees in Juneau County.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Flats, Colburn, Brooks, The Colburn Wildlife Area, The Leola
Marsh Wildlife Area, Lake Sherwood, The Preston Cliffs, Grand Marsh,
Lake Camelot, and The Ship Rock Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4382 8972 4425 8985 4425 8960 4380 8960
TIME...MOT...LOC 1319Z 268DEG 41KT 4431 8954 4403 8951 4387 8960
HAIL...1.00IN
WIND...60MPH
$$
CA488
WWUS53 KARX 101328
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
828 AM CDT Mon Aug 10 2020
WIC001-101336-
/O.EXP.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Adams WI-
828 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY WILL
EXPIRE AT 830 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4382 8972 4425 8985 4425 8960 4380 8960
TIME...MOT...LOC 1326Z 272DEG 44KT 4431 8943 4403 8940 4387 8949
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:55 AM CDT, 25 minutes earlier.
Area forecast discussion, Aug 10, 6:55 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 655 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 655 AM CDT Mon Aug 10 2020 Cigs: some potential for a brief period of MVFR cigs post shra/ts and passage of cold front. Not seeing much evidence in obs so will leave VFR for the moment. Skies look to clear this afternoon with VFR expected through Tue. WX/vsby: SHRA/TS look to clear KLSE by 14z with some impacts to vsby and potentially small hail. With clearing skies tonight and recent rains, fog could develop. Low level moisture on the decrease with passage of cold front though, and have opted to not add to forecast for now. Winds: swinging to the north with passage of cold front. Could have higher gusts at KLSE with any storm through 14z. Generally light tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...Rieck
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-110815- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Scattered storms today. A few could be strong with hail, gusty winds and locally heavy rain the threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 308 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly this morning. A few could be strong to severe early with a hail, damaging wind and heavy rain threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. Timing of early morning storms likely precludes spotter activation. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
In the hours before
Local storm report, Aug 10, 6:26 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HAIL 1 W WILSON 43.95N 91.72W
08/10/2020 E0.75 INCH WINONA MN TRAINED SPOTTER
&&
RIECKLocal storm report, Aug 10, 6:40 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM TSTM WND GST ETTRICK 44.17N 91.27W
08/10/2020 E45 MPH TREMPEALEAU WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED 45 MPH WIND GUST
AND PEA SIZE HAIL.
&&Local storm report, Aug 10, 7:03 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND GST BLACK RIVER FALLS 44.30N 90.85W
08/10/2020 M58 MPH JACKSON WI ASOS
&&
RIECKLocal storm report, Aug 10, 7:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM TSTM WND GST 2 NNE FRENCH ISLAND 43.88N 91.25W
08/10/2020 M30 MPH LA CROSSE WI ASOS
ASOS STATION KLSE LA CROSSE REGIONAL
AIRPORT.
&&
DBLocal storm report, Aug 10, 7:08 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL 2 NE MOUND PRAIRIE 43.80N 91.43W
08/10/2020 M0.25 INCH HOUSTON MN CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTED 3/8 DIAMETER
HAIL.
&&Local storm report, Aug 10, 7:19 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL 3 ESE STOCKTON 44.01N 91.71W
08/10/2020 E0.50 INCH WINONA MN PUBLIC
WIND GUSTS TO 30 MPH AS WELL.
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:21 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 73 min |
| Aug 10, 6:20 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 55 min |
| Aug 10, 6:51 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 54 min |
| Aug 10, 11:44 AM CDT | Special Weather Statement | ARX | Crawford, Grant | 46 min |
| Aug 10, 12:04 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 41 min |
| Aug 10, 12:37 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 38 min |
| Aug 10, 1:15 PM CDT | Tornado Warning | ARX | Grant | 15 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.